Alert archive / Nebraska / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Hastings, NE

March 11, 2016Dawson County, Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this red flag warning at Mar 11, 2016, 1:54 AM CST for Dawson County, Furnas County, Gosper County, Nebraska. It took effect at Mar 11, 2016, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2016, 1:54 AM CST (07:54 UTC)
In effect from
Mar 11, 2016, 1:00 PM CST
Expired
Mar 11, 2016, 7:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2934 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS83 KGID 110754 CCA
RFWGID

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
154 AM CST FRI MAR 11 2016

...RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING...

.EXPECT A WARM AND DRY DAY TODAY AS MINIMUM RELATIVE HUMIDITY
WILL BE IN THE 15 TO 20 PERCENT RANGE WITH WIND GUSTS FROM THE
SOUTH UP TO 30 MPH. COMBINED WITH DRY FUELS...THIS WILL RESULT IN
DANGEROUS CONDITIONS IF ANY WILDFIRES OCCUR.

NEZ060-072-082-111600-
/O.NEW.KGID.FW.W.0005.160311T1900Z-160312T0100Z/
DAWSON-GOSPER-FURNAS-
154 AM CST FRI MAR 11 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 060...072 AND 082...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CST THIS EVENING.

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 060 DAWSON... 
  FIRE WEATHER ZONE 072 GOSPER AND FIRE WEATHER ZONE 082 FURNAS.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT OCCUR WILL SPREAD RAPIDLY...EXHIBIT 
  EXTREME FIRE BEHAVIOR AND WILL BE DIFFICULT TO CONTAIN. USE 
  CAUTION WHEN ENGAGING IN ACTIVITIES THAT COULD RESULT IN A 
  FIRE. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HEINLEIN
2 follow-up statements
550 
WWUS83 KGID 111702
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1102 AM CST FRI MAR 11 2016

...RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING...

.EXPECT A WARM AND DRY DAY TODAY AS MINIMUM RELATIVE HUMIDITY
WILL BE IN THE 15 TO 20 PERCENT RANGE WITH WIND GUSTS FROM THE
SOUTH UP TO 30 MPH. COMBINED WITH DRY FUELS...THIS WILL RESULT IN
DANGEROUS CONDITIONS IF ANY WILDFIRES OCCUR.

NEZ060-072-082-120100-
/O.CON.KGID.FW.W.0005.160311T1900Z-160312T0100Z/
DAWSON-GOSPER-FURNAS-
1102 AM CST FRI MAR 11 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060...
072 AND 082...

* AFFECTED AREA...IN NEBRASKA...FIRE WEATHER ZONE 060 DAWSON... 
  FIRE WEATHER ZONE 072 GOSPER AND FIRE WEATHER ZONE 082 FURNAS.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT OCCUR WILL SPREAD RAPIDLY...EXHIBIT 
  EXTREME FIRE BEHAVIOR AND WILL BE DIFFICULT TO CONTAIN. USE 
  CAUTION WHEN ENGAGING IN ACTIVITIES THAT COULD RESULT IN A 
  FIRE. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
639 
WWUS83 KGID 120056
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
656 PM CST FRI MAR 11 2016

...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CST...

NEZ060-072-082-120200-
/O.EXP.KGID.FW.W.0005.000000T0000Z-160312T0100Z/
DAWSON-GOSPER-FURNAS-
656 PM CST FRI MAR 11 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 060...072 AND
082...

WINDS HAVE BEGUN TO DECREASE ACROSS THE AFFECTED AREAS THIS
EVENING...AND RELATIVE HUMIDITY VALUES HAVE RECOVERED ABOVE 20
PERCENT...FOR THESE REASONS...THE RED FLAG WARNING IS BEING
ALLOWED TO EXPIRE.

$$

ROSSI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 10, 11:29 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 10, 11:29 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1129 PM CST THU MAR 10 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 319 PM CST THU MAR 10 2016

SATELLITE AND OBSERVATIONS INDICATE CLEAR SKIES ACROSS THE FORECAST
AREA THIS AFTERNOON. A WEAK SURFACE HIGH HAS WINDS LIGHT AND
VARIABLE.

A BROAD RIDGE OF HIGH PRESSURE IS ACROSS THE AREA THROUGH THIS
PERIOD. THE WEAK SURFACE HIGH WILL GRADUALLY MOVE TO THE EAST
TONIGHT. DURING THE NIGHT EXPECT THERE TO BE CLEAR SKIES AND THE
WINDS WILL GRADUALLY TURN TO THE SOUTH. LOW TEMPERATURES SHOULD
REMAIN MILD WITH READINGS IN THE 30S.

ON FRIDAY THE PRESSURE GRADIENT TIGHTENS AS A SURFACE LOW DEVELOPS
IN THE LEE OF THE ROCKIES. SOUTH WINDS ARE EXPECTED TO INCREASE
DURING THE LATE MORNING TO EARLY AFTERNOON. TEMPERATURES ARE
EXPECTED TO BE A LITTLE WARMER WITH THE SOUTH WINDS AND A LITTLE
WARM ADVECTION. THE WARM TEMPERATURES AND SOUTH WINDS WILL ALLOW THE
RELATIVE HUMIDITY TO FALL TO THE 20 TO 25 PERCENT RANGE FOR MUCH OF
THE AREA. WITH WINDS INCREASING IN THE AFTERNOON WILL CONTINUE WITH
THE NEAR CRITICAL FIRE WEATHER WORDING. WILL HAVE TO WATCH
EVERYTHING FOR TOMORROW. IF THE TEMPERATURE IS WARMER...THE DEW
POINTS LOWER OR MUCH WINDIER THERE COULD BE MORE CONCERNS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 319 PM CST THU MAR 10 2016

FCST CONFIDENCE: OVERALL...LITTLE HAS CHANGED IN THE LONGWAVE
PATTERN FROM 24 HRS AGO. THE MODELS AND ENSEMBLES ARE IN GOOD
AGREEMENT THAT A TROF WILL MOVE INTO THE WRN USA AND STALL OVER THE
CNTRL USA. HOWEVER...THE DETAILS HAVE CHANGED CONSIDERABLY SINCE
YESTERDAY...EVEN WITH THE 00Z/12Z EC RUNS. SO THIS FCSTRS CONFIDENCE
ON WHAT HAPPENS SAT-THU HAS GONE DOWN CONSIDERABLY SINCE YESTERDAY
DUE TO MODEL INCONSISTENCY/DIFFERENCES.

ALOFT: THE UPR LOW OVER MEX WILL BE OVER TX FRI NIGHT AND LIFTING N.
THIS LOW WILL WEAKEN/OPEN UP SAT AS IT HEADS NE INTO THE MID MS VLY.
A LOW WILL MOVE ONSHORE INTO CA FRI AND CONT E THRU THE DESERT SW
INTO THE SRN PLAINS AND LWR MS VLY THRU THE WEEKEND. BOTH OF THESE
FEATURES WILL RESULT IN A MESSY DISORGANIZED TROF OVERHEAD. THIS
TROF SHOULD FINALLY BE E OF THE FCST AREA MON AS A RIDGE MOVES IN...
WITH A NEW BROAD TROF MOVING INTO THE WRN USA. THIS TROF WILL
TRANSITION INTO THE CNTRL USA...BUT HOW THIS HAPPENS IS UP FOR
GRABS.

SURFACE: VERY COMPLEX THE NEXT SVRL DAYS. CYCLOLYSIS WILL OCCUR FRI
NIGHT AS THE TX LOW LIFTS N INTO OK/KS. LOW PRES WILL FORM AND HEAD
E THRU THE SRN PLAINS AND WEAKEN. VERY WEAK HIGH PRES WILL BUILD
OVER THE CNTRL PLAINS MON. THE NEXT PAC COOL FRONT WILL BE MOVING
THRU THE WRN USA SUN-MON. YESTERDAY IT LOOKED LIKE THE WARM FRONT
AND DRYLINE WOULD MAKE IT INTO THE FCST AREA BY TUE. HOWEVER...THEY
MAY REMAIN OVER CNTRL KS WITH A COOL FRONTAL PASSAGE MON
NIGHT...EARLIER THAN INDICATED YESTERDAY. SUFFICE TO SAY THERE IS
TREMENDOUS UNCERTAINTY AND SUGGEST NOT TAKING ANY OF THIS TOO
LITERALLY.

FOR NOW SUGGEST FOLLOWING WPC FRONTAL POSITIONS.

THE FCST ADVERTISES MANY DAY/NIGHT PERIODS OF RAIN. BELIEVE THIS IS
WAY OVERDONE AND IS MORE A REFLECTION OF MODEL UNCERTAINTY AND
DISAGREEMENT.

A FEW DAILY DETAILS...

FRI NIGHT: BECOMING CLOUDY. SOME LIGHT RAIN (-RA) MAY MOVE INTO
AREAS S AND E OF GRI AFTER MIDNIGHT.

SAT-SUN: LOTS OF CLOUDS. A LITTLE -RA POSSIBLE AT TIMES...BUT
CERTAINLY NO WASHOUT. PM IMPROVEMENT POSSIBLE SUN.

QPF: THE 06Z/12Z NAM AND GFS ARE ON THE LIGHT SIDE WITH .10" OR
LESS. THE 00Z/12Z GEM WERE HEAVIER WITH .15-.35". THE 12Z/9 AND 00Z
EC WERE IN THE GEM CAMP...BUT THE 12Z/10 CAME IN MUCH LIGHTER.

MON-THU: HARD TO PIN DOWN ANY DETAILS...BUT A COOL FRONTAL PASSAGE
IS LIKELY. TURNING COOLER.

WE ARE LIKELY TO SEE A BIGTIME COOLDOWN MID-LATE NEXT WEEK. THE
GFS/EC/GEM ENSEMBLE MEANS FCST MAJOR AMPLIFICATION OF A RIDGE ALONG
THE W COAST OF CANADA UP INTO AK AND THIS ALWAYS DUMPS COLD AIR S
INTO THE CNTRL USA.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1112 PM CST THU MAR 10 2016

VFR CONDITIONS WITH NOT MUCH GOING ON...EXCEPT FOR PERHAPS SOME
INCREASED WIND SPEED DURING THE DAY FRIDAY WITH INCREASED MIXING.
A BAND OF SHOWERS WILL APPROACH FROM THE SOUTHEAST...EJECTED FROM
A PARENT CLOSED LOW LATE FRIDAY NIGHT...BUT THIS SHOULD STILL
REMAIN WELL SOUTHEAST OF THE TERMINALS BY THE END OF THE
FORECAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, Mar 10, 3:24 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CST THU MAR 10 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CST THU MAR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AFTERNOON...NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Nebraska, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.